Alert archive / Florida / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 95, NWS Melbourne, FL

August 1, 1996Saint Lucie County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Aug 1, 1996, 3:13 PM EDT for Saint Lucie County, Florida. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 1, 1996, 3:13 PM EDT (19:13 UTC)
Expired
Aug 1, 1996, 4:15 PM EDT
In force
62 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Saint Lucie County, FL

The radar

The Melbourne radar (KMLB), 84 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 7.2 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 1996-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2398 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 1996-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2398 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
659 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
-45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 011915
SVRMLB
FLC111-012015-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
313 PM EDT THU AUG 1 1996
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  415 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST FLORIDA
 
   ...CENTRAL ST. LUCIE COUNTY
 
AT 310 PM NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM
JUST WEST OF I-95 NEAR FT PIERCE. THE STORM WAS MOVING NORTH NEAR 15 MPH
AND THROUGH 415 PM WILL CONTINUE MOVING NORTH ACROSS RT 70 AND REMAIN
ALONG AND JUST WEST OF I-95.
 
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 58 MPH...LARGE HAIL...AND
DEADLY LIGHTNING.  PEOPLE OUTSIDE OR IN MOBILE HOMES SHOULD MOVE
INSIDE A STRONG BUILDING AND STAY AWAY FROM WINDOWS.
 
PETERSEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 1:45 PM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 1, 1:45 PM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
145 PM EDT THU AUG 1 1996

THE MODELS CONTINUE TO ADVERTIZE DEEP MOISTURE AND SLIGHT TO MODERATE
INSTABILITY ACROSS CENTRAL FL. THE ETA/AVN FORECAST HEIGHTS ALOFT TO
SLOWLY DROP OVER THE EASTERN GULF...SO THE AREA WILL BE IN
CONVERGENT SOUTHWEST LOW TO MID LEVEL FLOW. CONSEQUENTLY...SCATTERED
TO NUMEROUS SHOWERS AND STORMS ARE ON TAP FOR FRIDAY AND SATURDAY.
WITH STORMS FAVORED TO MOVE TOWARDS THE EAST COAST ...LONGEST LASTING
ACTIVITY EXPECTED THERE...WITH DIURNAL ACTIVITY ENDING LATE IN THE
EVENING.

PETERSEN

In the hours before

Special weather statement, Aug 1, 11:05 AM EDT, 4 hours 8 minutes before
FLZ041-044>047-053-054-058-059-064-501-011630-

EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1103 AM EDT THU AUG 1 1996

...SCATTERED TO NUMEROUS THUNDERSTORMS THIS AFTERNOON AND EVENING...

THE ATMOSPHERE WILL BE MOIST AND UNSTABLE TODAY. THE EAST COAST
SEABREEZE WILL DRIFT SLOWLY INLAND WHILE THE WEST COAST SEABREEZE
MOVES EASTWARD THROUGH THIS AFTERNOON. THUNDERSTORMS WILL FORM ALONG
BOTH SEABREEZES AND INCREASE OVER INLAND SECTIONS THROUGH THE MID
AFTERNOON...AND OVER TO THE EAST COAST LATE THIS AFTERNOON FROM
BREVARD COUNTY NORTH AS THE SEABREEZES COLLIDE AND STORMS MOVE TO THE
NORTHEAST.

THE MAIN THREATS TODAY WILL BE FREQUENT CLOUD TO GROUND LIGHTNING AND
HEAVY DOWNPOURS. ADDITIONALLY...A FEW STORMS MAY PRODUCE GUSTY WINDS
ABOVE 40 MPH AND POSSIBLY HAIL. MOVE INDOORS AT THE FIRST SIGN OF AN
APPROACHING STORM.

MARINE OUTLOOK...THUNDERSTORMS WILL CROSS THE EAST COAST AND MOVE
INTO THE INTRACOASTAL AND COASTAL WATERS DURING THE AFTERNOON AND
EARLY EVENING...MOSTLY NORTH OF VERO BEACH TO DAYTONA BEACH.
THUNDERSTORMS MAY PRODUCE CLOUD TO WATER LIGHTNING...GUSTY
WINDS...AND REDUCED VISIBILITY IN HEAVY RAIN. ISOLATED WATERSPOUTS
ARE POSSIBLE.

PETERSEN

Nearby

Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.